Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 154, NWS Springfield, MO

July 3, 1997Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 1997, 9:31 PM CDT for Bourbon County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1997, 9:31 PM CDT (02:31 UTC)
Expired
Jul 3, 1997, 10:35 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:20 PM CDTHail 0.75Ft Scott, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3487 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3487 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS1 KSGF 040232 RRA
SVRSGF
KSC011-040335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT THU JUL 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  BOURBON COUNTY - SOUTHEASTERN KANSAS
 
* UNTIL 1035 PM CDT

* SOME AREAS AFFECTED
  REDFIELD BY 940 PM
  FORT SCOTT BY 10 PM

* AT 930 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF GOLF BALLS.
   THIS STORM WAS LOCATED 4 MILES NORTH OF UNIONTOWN AND
  WAS MOVING EAST-SOUTHEAST AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.


RIDDLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 2:36 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT THU JUL 3 1997

TEMPERATURES ARE THE MAIN CONCERN FOR THIS FORECAST PACKAGE

ATMOSPHERE PRIMED FOR STRONG TO SEVERE CONVECTION THIS AFTERNOON AS
WARM FRONT MOVES NORTH. 19Z SURFACE ANALYSIS INDICATED THE FRONT FROM
PPF TO BETWEEN JLN AND SGF BASED ON DEWPOINT INCREASES OVER PAST 3
HOURS. OUTFLOW BOUNDARY FROM NORTHERN MISSOURI COMPLEX FROM JUST NORTH
OF SGF TO BETWEEN UNO AND TBN/VIH...AND THIS MAY BE ANOTHER FAVORED
AREA FOR DEVELOPMENT THROUGH SUNSET. 88D VWP WINDS INCREASING AT 10-12
KFT LEVEL. NO PCPN ON KSGF 88D NOW...BUT THAT SHOULD CHANGE SOON.

ONLY SLIGHT DIFFERENCES IN MODEL OUTPUT...WITH THE GENERAL SCENARIO AS
FOLLOWS: SCATTERED THUNDERSTORMS TO FORM ALONG THE FRONT THE REST OF
THIS AFTERNOON...WITH MORE ORGANIZED DEVELOPMENT OVER SOUTHEAST KANSAS.
SYSTEM WILL SPREAD EAST OVERNIGHT AND EXIT THE FORECAST AREA SHORTLY
AFTER SUNRISE. NGM GETS A SLIGHT EDGE TODAY AS IT PRODUCES A MORE
PLAUSIBLE PRECIPITATION FIELD TONIGHT. SEVERE WEATHER THREAT HIGHEST
THIS EVENING...WITH HEAVY RAINFALL OVERNIGHT. WOULD LIKE TO KEEP HEAVY
RAINFALL IN ZONES TONIGHT.

A COOL BUT DRY HOLIDAY WILL THEN FOLLOW WITH TEMPERATURES BECOMING THE
MAIN CONCERN. SGF AND LAKE OF THE OZARKS REGION MAY NOT REACH 80
TOMORROW...WHILE JLN/UNO AREAS SHOULD REACH THE LOWER 80S. WENT A DEGREE
OR TWO COOLER THAN GUIDANCE FRIDAY NIGHT WITH CLEAR SKIES...LIGHT WINDS
AND COOL AIRMASS. NEXT CHANCE OF PRECIPITATION IS SUNDAY AFTERNOON/
EVENING WHEN COLD FRONT MOVES NORTH AGAIN.

SGF BU 063/078 053/085 060 0862-
JLN BU 063/082 054/087 063 0861-

MS

In the hours before

Special weather statement, Jul 3, 9:06 PM CDT, 25 minutes before
KSZ073-097-101-040310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT THU JUL 3 1997

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS HAS EXPIRED...

SEVERE THUNDERSTORMS CONTINUE TO MOVE TO THE EAST INTO WESTERN
MISSOURI.  THERE WILL STILL BE A CHANCE OF STRONG THUNDERSTORMS ACROSS
PORTIONS OF SOUTHEAST KANSAS TONIGHT BUT THE STORMS SHOULD STAY
BELOW SEVERE LIMIT.

THUNDERSTORM ACTIVITY IN SOUTHEAST KANSAS WILL STILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAIN WITH LOCALIZED FLOODING...STRONG GUSTY
WINDS AND SMALL HAIL.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jul 3, 9:07 PM CDT, 24 minutes before
KSZ073-097-101-040310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT THU JUL 3 1997

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS HAS EXPIRED...

SEVERE THUNDERSTORMS CONTINUE TO MOVE TO THE EAST INTO WESTERN
MISSOURI.  THERE WILL STILL BE A CHANCE OF STRONG THUNDERSTORMS ACROSS
PORTIONS OF SOUTHEAST KANSAS TONIGHT BUT THE STORMS SHOULD STAY
BELOW SEVERE LIMIT.

THUNDERSTORM ACTIVITY IN SOUTHEAST KANSAS WILL STILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAIN WITH LOCALIZED FLOODING...STRONG GUSTY
WINDS AND SMALL HAIL.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Local storm report, Jul 3, 9:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
915 PM CDT THU JUL 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    3 N EMINENCE              MO   1 INCH HAIL
07/03/97   SHANNON

RIDDLE
Local storm report, Jul 3, 9:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
915 PM CDT THU JUL 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
"
0850 PM    3 N EMINENCE              MO   1 INCH HAIL
07/03/97   SHANNON

RIDDLE
Special weather statement, Jul 3, 9:21 PM CDT, 10 minutes before
MOZ082-088-090>098-101>106-040725-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 PM CDT THU JUL 3 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MISSOURI UNTIL
2AM...
...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS HAS EXPIRED...

A STATIONARY FRONT IS BEGINNING TO SLOWLY DRIFTING TO THE SOUTH AND IS
LOCATED ALONG THE MISSOURI-ARKANSAS BORDER.  THE ATMOSPHERE
REMAINS VERY UNSTABLE SOUTH OF THIS FRONT. AS A RESULT A SEVERE
THUNDERSTORM WATCH REMAIN IN AFFECT UNTIL 2AM FOR PORTIONS OF
EXTREME SOUTHERN MISSOURI.

THE ATMOSPHERE OVER SOUTHEAST KANSAS HAS BECOME A LITTLE MORE STABLE
AND THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.  HOWEVER...PERSONS
IN SOUTHEAST KANSAS CAN STILL EXPECT A FEW STRONG THUNDERSTORMS WITH
HEAVY RAIN...STRONG GUSTY WIND...AND SMALL HAIL.

SOME CITIES IN THE WATCH AREA OVER SOUTHERN MISSOURI ARE
JOPLIN...SPRINGFIELD...HOUSTON...AND EMINENCE.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATED OR WARNINGS.

SHUMWAY
Special weather statement, Jul 3, 9:22 PM CDT, 9 minutes before
MOZ082-088-090>098-101>106-040725-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 PM CDT THU JUL 3 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MISSOURI UNTIL
2AM...
...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS HAS EXPIRED...

A STATIONARY FRONT IS BEGINNING TO SLOWLY DRIFTING TO THE SOUTH AND IS
LOCATED ALONG THE MISSOURI-ARKANSAS BORDER.  THE ATMOSPHERE
REMAINS VERY UNSTABLE SOUTH OF THIS FRONT. AS A RESULT A SEVERE
THUNDERSTORM WATCH REMAIN IN AFFECT UNTIL 2AM FOR PORTIONS OF
EXTREME SOUTHERN MISSOURI.

THE ATMOSPHERE OVER SOUTHEAST KANSAS HAS BECOME A LITTLE MORE STABLE
AND THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.  HOWEVER...PERSONS
IN SOUTHEAST KANSAS CAN STILL EXPECT A FEW STRONG THUNDERSTORMS WITH
HEAVY RAIN...STRONG GUSTY WIND...AND SMALL HAIL.

SO>ME CITIES IN THE WATCH AREA OVER SOUTHERN MISSOURI ARE
JOPLIN...SPRINGFIELD...HOUSTON...AND EMINENCE.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATED OR WARNINGS.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:37 PM CDTSevere Thunderstorm WarningSGFBourbon63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.